Georgia, 2007

Hail and Damaging Winds in Georgia, July 20, 2007

July 20, 2007 · NWS FFC · 39 events in 30 counties and zones

An unusually strong late July cold front and northwest flow aloft combined with a moist and unstable atmosphere to produce one of the most widespread outbreaks of severe weather seen across the Peachtree City forecast area since mid-April. The was marked by a mesoscale convective complex which began early in the day across northeast Alabama and quickly spread southeast through west central and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$2.5 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unusually strong late July cold front and northwest flow aloft combined with a moist and unstable atmosphere to produce one of the most widespread outbreaks of severe weather seen across the Peachtree City forecast area since mid-April. The was marked by a mesoscale convective complex which began early in the day across northeast Alabama and quickly spread southeast through west central and into central Georgia during the afternoon. Numerous reports of large hail were received and wind damage was widespread in the path of the convective complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 20, 10:30 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 20, 10:30 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT FRI JUL 20 2007

.UPDATE...
THE FORECAST WILL BE UPDATED TO REFLECT THE SEVERE THUNDERSTORM
WATCH THAT WAS JUST ISSUED. CURRENTLY THERE IS AN E-W ORIENTED
LINE OF STORMS ACROSS NORTHERN AL/GA THAT IS STRENGTHENING AND
SLOWLY MOVING SOUTHWARD. MOST OF THE ACTIVITY IS STILL OVER AL BUT
EXPECTING IT TO GROW INTO NW AND WEST CENTRAL GA THROUGH THE
AFTERNOON AND EARLY EVENING.

&&

.PREV DISCUSSION... /ISSUED 530 AM EDT FRI JUL 20 2007/

SHORT TERM /TODAY THROUGH SUNDAY/...
MAIN PROBLEM WILL CONTINUE TO BE THE LOW POPS PROGGED BY THE MAV/MET
GUIDANCE. GIVEN YESTERDAYS CONVECTION AND THE ISOLATED CONVECTION
CURRENTLY GOING ON...THE ATMOSPHERE REMAINS TROPICAL AND
UNSTABLE...NOW ADD TO IT THE COLD FRONT MOVING INTO GEORGIA
TODAY...LIKELY POPS STILL LOOK GOOD FOR THIS AFTERNOON. LIKELY
POPS MAY BE NEEDED IN THE EXTREME NORTH THIS MORNING AS THE
CONVECTION CURRENTLY OVER TENNESSEE DRIFTS SOUTHWARD AND COULD BE
INTO THE STATE BY DAYBREAK. THE FRONT MOVES INTO CENTRAL GA BY
TONIGHT WITH DRIER AIR MOVING INTO NORTH GA ENDING THE PRECIP FROM
THE NORTH AND THE SREF DATA IS ALSO IN AGREEMENT. THE NEXT PROBLEM
IS THE H5 LOW THAT APPEARS OVER VIRGINIA SATURDAY NIGHT ON THE GFS
AND NAM. HOWEVER THE SREF KEEPS A TROUGH OVER THE EASTERN U.S.
WITH NO CLOSED LOW. IT IS VERY UNCLIMO FOR THIS CLOSED LOW TO
DEVELOP OVER THE MID ATLANTIC SEABOARD IN JULY BUT NOT UNHEARD OF.
IF THIS DOES OCCUR IT WILL ALSO POOL COLDER AIR ALOFT...SOME OF
WHICH DRIFTS INTO NORTHEAST GA SUNDAY AND THIS COULD BRING A
CHANCE OF THUNDERSTORMS TO NORTHEAST GA DURING DAYTIME HEATING. AT
THIS POINT WILL ADD A 20 POP IN THE NORTHEAST MOUNTAINS FOR SUNDAY
AFTERNOON. PERSISTENCE ON TEMPS TODAY...MAV HAS BEEN WAY TOO WARM
PER LOCAL BIAS TABLES.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE LONG TERM IS A BIT MESSY MODEL-WISE AS THE GFS LIFTS THE H5 LOW
NORTHEAST BUT KEEPS A WEAK TROUGH FROM NEW ENGLAND TO SOUTHERN
LA...AND THEN RE-DEVELOPS THE H5 LOW OVER WEST VIRGINIA AND DROPS IT
TO SOUTHWESTERN NORTH CAROLINA BY FRIDAY MORNING. MREF DATA
INDICATES A TROUGH...BUT NO CLOSED LOW. IF THE GFS IS CORRECT...THE
PROXIMITY TO THE CLOSED LOW AND THE ASSOCIATED COLD POOL ALOFT WILL
KEEP A CHANCE OF CONVECTION THROUGH THE LONG TERM BEGINNING MONDAY.
IF THE MREF IS CORRECT AND THE TROUGH STAYS OVER US OR JUST TO OUR
WEST THEN WE WILL HAVE A SOUTH TO SOUTHWEST FLOW ALOFT BRINGING UP
GULF MOISTURE AND A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.
SO EITHER WAY IT LOOKS LIKE THERE WILL BE A CHANCE OF CONVECTION
EACH AFTERNOON AND EVENING THROUGH THE LONG TERM. TEMPS WILL REMAIN
NEAR CLIMO.

AVIATION...
AFTER SOME FOG THIS MORNING AT THE NORMAL LOCATIONS DUE TO LOW-LEVEL
MOISTURE FROM THURSDAYS RAIN...THE ISSUE FOR THE NEXT 24 HOURS WILL
BE THE FRONTAL PASSAGE. BIG PROBLEM FOR TODAY IS TIMING OF THUNDER.
GOING FORECAST WITH VCTS AT MOST SITES FOR THE AFTERNOON TO EVENING
TIME FRAME LOOKS GOOD...WITH TEMPO THUNDER AND MVFR SKY IN FOR THE
MOST CONVECTIVE TIME PERIOD. AS FRONT PUSHES THROUGH...WINDS AT
METRO SITES SHOULD SWING AROUND TO THE NORTH AND NORTHEAST BY THE
END OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          92  66  90  65  86 /  60  20  10  10  10
ATLANTA         88  68  88  67  86 /  60  20  10   5  10
BLAIRSVILLE     80  58  82  57  81 /  70  20  10   5  20
CARTERSVILLE    85  64  89  61  86 /  70  20  10   5  10
COLUMBUS        95  72  92  69  92 /  50  40  10   5  10
GAINESVILLE     89  66  87  66  84 /  60  20  10   5  10
MACON           94  70  92  67  92 /  50  40  10   5  10
ROME            88  64  92  60  90 /  70  20   5   5  10
PEACHTREE CITY  89  64  89  60  87 /  60  30  10   5  10
VIDALIA         95  71  92  69  89 /  40  40  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/01
Hazardous weather outlook, Jul 20, 4:55 AM EST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 AM EDT FRI JUL 20 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
555 AM EDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE OVER THE GULF EXTENDS INTO THE LOWER
MISSISSIPPI VALLEY REGION. A COLD FRONT OVER NORTHERN TENNESSEE
THIS MORNING WILL SLOWLY MOVE SOUTH DURING THE DAY TODAY...AND
WILL MOVE THROUGH THE STATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORM WILL BE STRONG GUSTY
WINDS AND FREQUENT LIGHTNING. SMALL HAIL AND HEAVY RAIN WILL ALSO
BE POSSIBLE.

.DISCUSSION...
A VERY MOIST AIRMASS IS IN PLACE OVER THE REGION AHEAD OF A COLD
FRONT THAT IS MOVING SOUTH THROUGH THE TENNESSEE VALLEY.
INSTABILITY WILL REMAIN MODERATE TODAY ACROSS NORTH AND CENTRAL
GEORGIA...WITH CAPES RANGING FROM 1000 TO 2000 AND LIFTED INDICES
FROM MINUS 2 TO MINUS 4. THE INSTABILITY COMBINED WITH UPPER LEVEL
SUPPORT AND LIFT ASSOCIATED WITH THE COLD FRONT WILL RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE AREA...WITH THE POSSIBILITY OF AN ISOLATED
SEVERE STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA SATURDAY
AND ACROSS NORTH AND CENTRAL GEORGIA MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Local storm report, Jul 20, 9:11 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1011 AM EDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 S ROCHELLE            31.92N 83.46W
07/19/2007                   WILCOX             GA   EMERGENCY MNGR

            EMERGENCY MANAGER RECEIVED REPORTS OF SEVERAL TREES DOWN
            AND TWO DELIVERY VEHICLES BLOWN OFF ROADWAYS SOUTH OF
            ROCHELLE.

&&

SBK

The radar

The Atlanta radar (KFFC), 68 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 7 hail, 4 lightning. Local standard time, as filed.

Thunderstorm Wind, Haralson

When
July 20, 11:45 AM EST to 11:46 AM EST
Where
Haralson County, Waco
Measured
60 kt (69 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.700, -85.180

The Haralson County Emergency Management Director reported that a barn located on Old Pleasant Hill Road was moved off its foundation by thunderstorm wind gusts. He noted that 66 support posts on the structure were pulled out of the ground. Several trees were also down in the vicinity. The public measured wind gusts at 60 mph.

Lightning, Carroll

When
July 20, 11:58 AM EST
Where
Carroll County, Carrollton
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.580, -85.080

The Carroll County Emergency Management Director reported that a home was struck by lightning causing significant damage to the structure.

Hail, Carroll

When
July 20, 12:00 PM EST to 12:01 PM EST
Where
Carroll County, Carrollton
Measured
0.88 in hail
Reported by
Public
Coordinates
33.580, -85.080

The public reported penny to nickel-sized hail.

Thunderstorm Wind, Carroll

When
July 20, 12:10 PM EST to 12:45 PM EST
Where
Carroll County, 3 mi NW of Mt Zion to Whitesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
33.661, -85.217

The Carroll County Emergency Management Director reported that there was widespread wind damage across Carroll county as a result of thunderstorm wind gusts. Many trees and a number of power lines were down across the county from Mt. Zion to Clem. The most concentrated damage was in the Carrollton area. Three homes sustained moderate damage from downed trees. Eight other homes suffered minor damage as a result of downed trees. A truck was totaled when a large tree fell on it. At least 3800 people in the county were left without power during the height of the storm.

Hail, Haralson

When
July 20, 12:14 PM EST to 12:22 PM EST
Where
Haralson County, Tallapoosa to Bremen
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.750, -85.280

An amateur radio operator relayed a report of penny-sized hail in Tallapoosa and the public observed penny-sized hail in Bremen.

Hail, Carroll

When
July 20, 12:30 PM EST to 12:35 PM EST
Where
Carroll County, Carrollton to Sand Hill
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.580, -85.080

The Carroll County Emergency Management Director observed penny-sized hail.

Hail, Coweta

When
July 20, 12:30 PM EST to 12:35 PM EST
Where
Coweta County, Thomas Xrds to Sharpsburg
Measured
1 in hail
Reported by
Public
Coordinates
33.400, -84.680

The public reported quarter-sized hail in the Thomas Crossroads area and penny-sized hail in the Sharpsburg area. In addition, at least two trees were down within the county from thunderstorm winds.

Hail, Fayette

When
July 20, 12:30 PM EST to 12:45 PM EST
Where
Fayette County, Peachtree City to 1 mi SE of Peachtree City
Measured
0.88 in hail
Reported by
Public
Coordinates
33.420, -84.450

The public observed penny to nickel-sized hail in Peachtree City. Pea-sized hail was observed at the National Weather Service Forecast Office about two miles south of Peachtree City.

Hail, Heard

When
July 20, 12:35 PM EST to 12:36 PM EST
Where
Heard County, Centralhatchee
Measured
1 in hail
Reported by
County Official
Coordinates
33.370, -85.180

The Heard County 911 Center reported quarter-sized hail.

Thunderstorm Wind, Heard

When
July 20, 12:35 PM EST to 1:00 PM EST
Where
Heard County, 4 mi N of Centralhatchee to Corinth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.428, -85.180

The Heard County Sherrif's Department reported that several trees and power lines were down across the county, but especially the eastern sections.

Lightning, Fayette

When
July 20, 1:00 PM EST
Where
Fayette County, 3 mi SSE of Peachtree City to 5 mi SSW of Fayetteville
Injuries
0 direct, 3 indirect
Property damage
$800,000
Reported by
Newspaper
Coordinates
33.380, -84.430

The Fayette Citizen reported that lightning struck a home in the Wood Creek subdivision just south of the Peachtree City city limits. Damage to the home was significant. In addition, three fire fighters sustained minor injuries while fighting the fire. The Fayette County Emergency Management Director reported that lightning also struck a home on Stone Haven Drive about 5 miles southwest of Fayetteville. The home was a total loss from the resulting fire. Another home in the High Grove subdivision near by suffered minor damage from a lightning strike.

Lightning, Coweta

When
July 20, 1:01 PM EST
Where
Coweta County, Newnan
Property damage
$250,000
Reported by
Newspaper
Coordinates
33.370, -84.800

The Times Herald of Newnan reported that lightning struck a tree approximately 50 feet from a home on Tabby Lynch Road. The lightning travelled underground on a gas line and ignited the home on fire. The home was declared a total loss. It took a crew of 12 firefighters 1 1/2 hours to put out the fire. No one was home at the time of the incident.

Thunderstorm Wind, Troup

When
July 20, 1:05 PM EST to 1:15 PM EST
Where
Troup County, Hogansville to La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
33.170, -84.920

The Troup County 911 Center reported that approximately 20 trees were down from Hogansville to LaGrange. Several power lines were down throughout this area as well. One tree was down on a home in Hogansville causing moderate damage.

Thunderstorm Wind, Pike

When
July 20, 1:40 PM EST to 1:45 PM EST
Where
Pike County, Lifsey to Rose Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.030, -84.370

The Pike County 911 Center reported that several trees and power lines were down in the southeast part of the county.

Thunderstorm Wind, Meriwether

When
July 20, 1:43 PM EST to 1:45 PM EST
Where
Meriwether County, 3 mi SW of Woodbury to 3 mi SSW of Woodbury
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
32.949, -84.617

The Meriwether County 911 Center reported that several trees and power lines were down in the southeast part of the county, southwest of Woodbury in the vicinity of Renolds Road and Georgia Highway 85. One tree was down blocking a road.

Thunderstorm Wind, Lamar

When
July 20, 1:43 PM EST to 2:00 PM EST
Where
Lamar County, 3 mi W of Milner to 8 mi SE of Barnesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.120, -84.252

The Lamar County 911 Center reported that 10 trees were down throughout the county. A few power lines were also down as well.

Thunderstorm Wind, Upson

When
July 20, 1:45 PM EST to 2:00 PM EST
Where
Upson County, 3 mi W of Thomaston to 2 mi S of Thomaston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.900, -84.382

The Upson County Emergency Management Director reported that about 10 trees were down in the Thomaston area, mainly in the vicnity of Georgia Highway 74 and State Park Road. One tree was also down in the northern city limits of Thomaston. Pea-sized hail was observed by an amateur radio operator just within the southern city limits of Thomaston.

Lightning, Upson

When
July 20, 1:55 PM EST
Where
Upson County, Thomaston
Property damage
$2,000
Reported by
County Official
Coordinates
32.900, -84.330

The Upson County 911 Center reported that lightning struck a tree and a transformer in the city. The transformer was blown and the tree fell down onto the roadway.

Thunderstorm Wind, Talbot

When
July 20, 2:00 PM EST to 2:10 PM EST
Where
Talbot County, 4 mi WSW of Woodland to Junction City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.758, -84.614

The Talbot County Sheriff's office reported that seven trees were down scattered about the county. Several were down on roads.

Thunderstorm Wind, Monroe

When
July 20, 2:04 PM EST to 2:20 PM EST
Where
Monroe County, Forsyth to Bolingbroke
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.030, -83.950

The Monroe County Emergency Management Director reported that several trees were down across the county, with more than five trees down in Forsyth alone.

Thunderstorm Wind, Crawford

When
July 20, 2:04 PM EST to 2:53 PM EST
Where
Crawford County, 5 mi W of Musella to 10 mi E of Horns
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
32.800, -84.116

The Crawford County 911 Center reported that eight trees and three power lines were down, scattered about the county.

Thunderstorm Wind, Taylor

When
July 20, 2:10 PM EST to 2:25 PM EST
Where
Taylor County, Carsonville to Reynolds
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.720, -84.280

The Taylor County Emergency Management Director reported that one tree and two power lines were down in the northern part of the county near Carsonville, while three trees and two power lines were down in the city of Reynolds.

Thunderstorm Wind, Bibb

When
July 20, 2:25 PM EST to 2:45 PM EST
Where
Bibb County, 7 mi W of Macon to 7 mi SE of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$225,000
Reported by
Public
Coordinates
32.820, -83.770

The public and the Bibb County 911 Center reported that at least two dozen trees were blown down around the city of Macon. The Macon Telegraph reported that numerous trees were toppled onto power lines around the city leaving as many as 20,000 residents without power during the height of the storm. Neighborhoods in the southern part of the county suffered the greatest damage from downed trees. One tree fell through the roof of a home on Ashland Drive causing damage throughout the house. Another tree fell onto three vehicles outside a home on Goodall Mill Road.

Thunderstorm Wind, Houston

When
July 20, 2:30 PM EST to 2:50 PM EST
Where
Houston County, 2 mi N of Centerville to 7 mi E of Pabst
Measured
54 kt (62 mph) measured gust
Property damage
$175,000
Reported by
County Official
Coordinates
32.649, -83.680

The Houston County 911 Center reported that more than a dozen trees were blown down across the county. One downed tree caused a power pole to be damaged along Georgia Highway 96 in Warner Robins. The public reported that a large and heavy piece of outdoor furniture was blown off a deck and numerous large limbs were down from pecan and pine trees. In Perry, a fire was ignited at the Shady Rest Apartments on Second Street when a tree fell onto a power line. Two of the apartments were completely destroyed. Another tree fell down at the neighboring church playground. A wind gust of 62 mph was recorded at Warner Robins Air Force Base at 342 pm EDT.

Thunderstorm Wind, Peach

When
July 20, 2:35 PM EST to 2:45 PM EST
Where
Peach County, Ft Vly to Byron
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
32.550, -83.880

The Peach County 911 Center reported that several trees and power lines were down across the county from Fort Valley and Byron southeast to Myrtle, Miami Valley, and Powersville. An amateur radio operator observed pea-sized hail in the area as well.

Thunderstorm Wind, Twiggs

When
July 20, 2:41 PM EST to 3:15 PM EST
Where
Twiggs County, Huber to Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.700, -83.550

The Twiggs County Deputy Emergency Management Director reported that ten trees and one power line were down across the county. Some trees were down on Interstate-16, Georgia Highway 96, and one local road.

Thunderstorm Wind, Wilkinson

When
July 20, 2:58 PM EST to 3:20 PM EST
Where
Wilkinson County, Gordon to 4 mi E of Nickelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.880, -83.330

The Wilkinson County Emergency Management Director reported that several trees, at least 15, were down,scattered about the county. At least two power lines were also down within the county.

Thunderstorm Wind, Bleckley

When
July 20, 3:09 PM EST to 3:18 PM EST
Where
Bleckley County, Coley to Goldsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.430, -83.380

The Bleckley County 911 Center reported that seventeen trees were down within the county. In addition, five power lines were down, all on one road.

Thunderstorm Wind, Laurens

When
July 20, 3:12 PM EST to 3:59 PM EST
Where
Laurens County, Montrose to Lowery
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.550, -83.150

The Laurens County 911 Center reported that over a dozen trees and several power lines were down throughout the county.

Thunderstorm Wind, Sumter

When
July 20, 3:15 PM EST to 3:30 PM EST
Where
Sumter County, 6 mi NNW of Americus to 1 mi S of Americus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.150, -84.269

The Sumter County Emergency Management Director reported that five to six trees were down on power lines in the Americus area. Two more trees were reported down by the county 911 Center on U.S. Highway 19 near the Schley county line.

Thunderstorm Wind, Dodge

When
July 20, 3:42 PM EST to 4:30 PM EST
Where
Dodge County, 1 mi W of Eastman to Rhine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.200, -83.197

The Dodge County 911 Center reported that ten trees were down in the western part of the county, west of Eastman.

Thunderstorm Wind, Treutlen

When
July 20, 3:55 PM EST to 4:21 PM EST
Where
Treutlen County, Orianna to Gillis Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
32.470, -82.630

The Treutlen County 911 Center reported that several trees and power lines were down, scattered about the county.

Thunderstorm Wind, Johnson

When
July 20, 4:00 PM EST to 4:20 PM EST
Where
Johnson County, Wrightsville to 5 mi ESE of Scott
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.730, -82.720

The Johnson County Emergency Management Director, along with the county 911 center and a storm spotter all reported that trees and power lines were down in both the Wrightsville and Adrian areas. At least three trees and two power lines were down in Wrightsville and one tree and power line were down in the Adrian community.

Thunderstorm Wind, Montgomery

When
July 20, 4:15 PM EST to 4:25 PM EST
Where
Montgomery County, Tarrytown to Mt Vernon
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.320, -82.570

The Montgomery County 911 Center reported that four trees were down within the county, while the public reported that an additional tree was down within the county.

Thunderstorm Wind, Emanuel

When
July 20, 4:15 PM EST to 4:30 PM EST
Where
Emanuel County, Adrian to Norristown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
32.530, -82.600

The Emanuel County 911 Center reported that one tree and three power lines were down in Adrian along the Johnson county line. The public reported that four more trees were down on U.S. Highway 221 around Norristown.

Thunderstorm Wind, Wilcox

When
July 20, 4:15 PM EST to 4:20 PM EST
Where
Wilcox County, Abbeville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.980, -83.300

The Wilcox County Emergency Management Director reported that the roof was blown off the Abbeville Highschool gymnasium. One tree was also down in the area.

Thunderstorm Wind, Wheeler

When
July 20, 4:25 PM EST to 4:29 PM EST
Where
Wheeler County, 2 mi S of Jordan to 5 mi S of Jordan
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.001, -82.670

The Wheeler County Emergency Management Director reported that several trees and power lines were down in the southern part of the county, south of Jordan.

Hail, Emanuel

When
July 20, 4:30 PM EST to 4:34 PM EST
Where
Emanuel County, Norristown
Measured
0.75 in hail
Reported by
Public
Coordinates
32.500, -82.500

The public observed penny-sized hail.

Thunderstorm Wind, Toombs

When
July 20, 4:30 PM EST to 4:42 PM EST
Where
Toombs County, Normantown to Ohoopee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.300, -82.370

The Toombs County Emergency Management Director reported that at least 10 trees were down across the county, including the Vidalia area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49275, 49282, 49278, 49277, 49276, 49279, 49283, 49284, 49280, 49281, 53306, 53302, 49583, 50134, 49579, 50138, 50139, 50140, 50166, 50161, 50163, 50167, 50548, 50550, 50552, 50553, 50558, 50559, 50560, 50743, 50561, 50734, 50562, 50732, 50735, 50737, 50733, 50736, 50739.